Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 121, NWS Midland/Odessa, TX

May 30, 2016Glasscock County, Howard County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 30, 2016, 5:34 PM CDT for Glasscock County, Howard County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2016, 5:34 PM CDT (22:34 UTC)
Expired
May 30, 2016, 6:30 PM CDT
In force
56 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Glasscock County, TX, Howard County, TX

The radar

The Midland/Odessa radar (KMAF), 65 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.6 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2016-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 931 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2016-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
931 J/kg
Mixed-layer CIN
-299 J/kg
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

698 
WUUS54 KMAF 302234
SVRMAF
TXC173-227-302330-
/O.NEW.KMAF.SV.W.0121.160530T2234Z-160530T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
534 PM CDT MON MAY 30 2016

THE NATIONAL WEATHER SERVICE IN MIDLAND  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN HOWARD COUNTY IN WESTERN TEXAS...
  NORTH CENTRAL GLASSCOCK COUNTY IN WESTERN TEXAS...

* UNTIL 630 PM CDT

* AT 534 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LOMAX...OR 11
  MILES EAST OF STANTON...MOVING NORTHEAST AT 5 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BIG SPRING...SOUTH HAVEN...LOMAX...BIG SPRING COUNTRY CLUB...LEES...
  ELBOW...SOUTH HAVEN|2 AND BIG SPRING MCMAHON-WRINKLE AIRPARK.

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 165 AND 176.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3197 10147 3208 10168 3225 10168 3230 10160
      3219 10134
TIME...MOT...LOC 2234Z 213DEG 6KT 3210 10160 

HAIL...1.00IN
WIND...60MPH
 
$$

27
1 follow-up statement
951 
WWUS54 KMAF 302258
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
558 PM CDT MON MAY 30 2016

TXC173-227-302330-
/O.CON.KMAF.SV.W.0121.000000T0000Z-160530T2330Z/
HOWARD TX-GLASSCOCK TX-
558 PM CDT MON MAY 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHWESTERN HOWARD AND NORTH CENTRAL GLASSCOCK COUNTIES...

AT 558 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LOMAX...OR 12
MILES SOUTHWEST OF BIG SPRING...AND IS NEARLY STATIONARY.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BIG SPRING...SOUTH HAVEN...LOMAX...BIG SPRING COUNTRY CLUB...LEES...ELBOW...
SOUTH HAVEN|2 AND BIG SPRING MCMAHON-WRINKLE AIRPARK.

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 165 AND 175.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3197 10147 3208 10168 3221 10168 3227 10157
      3219 10134
TIME...MOT...LOC 2258Z 262DEG 3KT 3210 10158 

HAIL...1.00IN
WIND...60MPH
 
$$

27

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:23 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, May 30, 2:23 PM CDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
223 PM CDT MON MAY 30 2016

.DISCUSSION...
Current radar and satellite is showing convection already
developing in the higher elevations from the Davis Mountains north
to the Guadalupe Mountains. This can be attributed to less morning
cloud cover areawide allowing for more insolation and a greater
destabilization of the boundary layer than was seen yesterday.
Models are showing the cap eroding by 21Z with CAPE of 2500-3500
J/KG being enough to support severe convection though deep layer
shear is a bit marginal at 30-35kts. Expect to see some severe
thunderstorms today with large hail and strong winds the primary
threats with hail size being limited due to the shear.

Tuesday looks to be a repeat of today except the dryline will make
a push into southeast New Mexico focusing convection farther east
in the Permian Basin and lower Trans Pecos. Wednesday see rain
chances increase as an upper low approaching from the west
coincides with the arrival of a cold front. Cool air behind the
front will stabilize the boundary layer leaving the main threat
for severe weather west of the Pecos River, especially the Davis
Mountains and Big Bend. A stable layer will not prevent precip
in the Permian Basin though it will mean showers will be less
intense and QPF will be lighter. Cold air advection and showers
will also keep highs in the 70s most areas Wednesday and Thursday
providing a very pleasant start to June. The upper low will move
east of the area late Thursday bringing an end to the rain, but
thankfully the upstream ridge axis will hold over the western
states for a few days leaving us in a cool northerly flow pattern.
This will allow temperatures to warm some while staying below
climatology for the end of the week.

Hennig

&&

.FIRE WEATHER...
An upper level trough over the Desert SW will slowly inch east over
the next few days. Dry air across northern Mexico will move across
the Guadalupe Mountains Tuesday afternoon with rh's falling to
around 10 percent. Winds will also increase to near 25 mph,
especially across the peak elevations. Near critical fire weather
conditions are possible in this area so will continue the Fire
Weather Watch. Moisture increases by midweek and should keep rh's
fairly high through Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     65  86  63  77 /  40  30  50  50
Carlsbad                       64  91  62  78 /  20  10  20  50
Dryden                         68  88  68  84 /  40  30  30  40
Fort Stockton                  66  89  66  81 /  40  30  30  50
Guadalupe Pass                 61  81  59  73 /  30  10  20  40
Hobbs                          63  86  60  75 /  30  20  30  50
Marfa                          58  83  57  77 /  40  20  20  40
Midland Intl Airport           65  88  64  78 /  40  30  40  50
Odessa                         65  88  64  78 /  40  30  40  50
Wink                           67  92  66  80 /  40  20  20  50

&&

.MAF Watches/Warnings/Advisories...
NM...Fire Weather Watch from Tuesday afternoon through Tuesday
     evening for Guadalupe Mountains.

TX...Fire Weather Watch from Tuesday afternoon through Tuesday
     evening for Guadalupe Mountains.

&&

29/10
Hazardous weather outlook, May 30, 1:49 PM CDT, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
149 PM CDT MON MAY 30 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-311900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
149 PM CDT MON MAY 30 2016 /1249 PM MDT MON MAY 30 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT ACROSS MUCH OF THE
AREA. SOME STORMS COULD BE STRONG TO SEVERE CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS. ADDITIONAL THREATS INCLUDE BRIEF
HEAVY RAINFALL AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL ALSO BE POSSIBLE TUESDAY THROUGH THURSDAY
NIGHT. SOME OF THESE STORMS COULD BE STRONG TO SEVERE WITH LARGE
HAIL AND DAMAGING WINDS POSSIBLE.

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO DEVELOP ACROSS
THE GUADALUPE MOUNTAINS TUESDAY AFTERNOON. A FIRE WEATHER WATCH IS
IN EFFECT FOR THIS AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 30, 1:49 PM CDT, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
149 PM CDT MON MAY 30 2016

TXZ074-301930-
DAVIS/APACHE MOUNTAINS AREA TX-
149 PM CDT MON MAY 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFF DAVIS COUNTY
UNTIL 230 PM CDT...

AT 148 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DAVIS MOUNTAINS STATE PARK...OR NEAR FORT DAVIS...MOVING NORTHEAST AT
10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FORT DAVIS...INDIAN LODGE STATE PARK...DAVIS MOUNTAINS STATE PARK...FORT
DAVIS NATIONAL HISTORICAL SITE...STAR MOUNTAIN...BLACK MOUNTAIN AND
MCDONALD OBSERVATORY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3090 10379 3071 10351 3071 10352 3056 10396
      3072 10405
TIME...MOT...LOC 1848Z 242DEG 10KT 3068 10393

29
Special weather statement, May 30, 4:05 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
405 PM CDT MON MAY 30 2016

TXZ081-302130-
BIG BEND AREA-
405 PM CDT MON MAY 30 2016

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL BREWSTER COUNTY...

AT 405 PM CDT...A STRONG THUNDERSTORM WAS 18 MILES SOUTHEAST OF
PAISANO PASS...OR 22 MILES SOUTH OF ALPINE...MOVING SOUTHEAST AT 25
MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ELEPHANT MOUNTAIN WILDLIFE MANAGEMENT AREA AND ELEPHANT MOUNTAIN.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3003 10379 3015 10372 3008 10344 2987 10353
TIME...MOT...LOC 2105Z 293DEG 21KT 3004 10368

27
Special weather statement, May 30, 5:23 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
523 PM CDT MON MAY 30 2016

TXZ051-052-063-302315-
GLASSCOCK TX-HOWARD TX-MARTIN TX-
523 PM CDT MON MAY 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HOWARD...
SOUTHEASTERN MARTIN AND NORTHWESTERN GLASSCOCK COUNTIES UNTIL 615 PM
CDT...

AT 523 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LOMAX...OR 11 MILES EAST OF STANTON. THIS STORM WAS NEARLY STATIONARY.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LOMAX...SOUTH HAVEN...LEES...ELBOW AND SOUTH HAVEN|2.

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 163 AND 166.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3220 10143 3199 10140 3198 10168 3218 10170
TIME...MOT...LOC 2223Z 085DEG 1KT 3207 10162

27
Special weather statement, May 30, 5:25 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
525 PM CDT MON MAY 30 2016

TXZ081-302315-
BIG BEND AREA TX-
525 PM CDT MON MAY 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BREWSTER COUNTY
UNTIL 615 PM CDT...

AT 525 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16
MILES SOUTHEAST OF PERSIMMON GAP...OR 22 MILES NORTHEAST OF PANTHER
JUNCTION...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL
BREWSTER COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2944 10300 2960 10305 2977 10276 2974 10264
      2974 10268 2968 10269 2964 10274 2960 10274
      2960 10277 2955 10277 2952 10281 2949 10280
      2945 10283 2941 10283 2940 10281 2936 10285
      2935 10287
TIME...MOT...LOC 2225Z 242DEG 20KT 2956 10293

27

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:49 PM CDTSpecial Weather StatementMAFBrewster26 min
May 29, 8:15 PM CDTSpecial Weather StatementMAFBrewster30 min
May 30, 4:17 AM CDTFire Weather WatchMAF24 hr
May 30, 1:49 PM CDTSpecial Weather StatementMAFJeff Davis41 min
May 30, 2:27 PM CDTSevere Thunderstorm WarningMAFPresidio63 min
May 30, 3:27 PM CDTSevere Thunderstorm WarningMAFBrewster, Presidio31 min
May 30, 4:05 PM CDTSpecial Weather StatementMAFBrewster25 min
May 30, 5:23 PM CDTSpecial Weather StatementMAFGlasscock52 min
May 30, 5:25 PM CDTSpecial Weather StatementMAFBrewster50 min
May 30, 5:53 PM CDTSpecial Weather StatementMAFBrewster52 min
May 30, 6:00 PM CDTAreal Flood AdvisoryMAFGlasscock, Howard3 hr
May 30, 6:13 PM CDTFlash Flood WarningMAFGlasscock, Howard6 hr
May 30, 6:19 PM CDTSevere Thunderstorm WarningMAFBorden, Howard, Mitchell56 min
May 30, 6:32 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard58 min
May 30, 6:47 PM CDTSpecial Weather StatementMAFBrewster58 min
May 30, 6:55 PM CDTSpecial Weather StatementMAFPresidio50 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.